Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 264, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 4, 2009, 5:33 PM CDT for Midland County, Texas. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2009, 5:33 PM CDT (22:33 UTC)
- Expired
- Jul 4, 2009, 6:30 PM CDT
- In force
- 57 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 25 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 5:50 PM CDT | HAIL 1 | Midland, TX | HAIL RANGED IN SIZE FROM NICKEL TO QUARTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.6 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 598 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 1507 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 042233
SVRMAF
TXC329-042330-
/O.NEW.KMAF.SV.W.0264.090704T2233Z-090704T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
533 PM CDT SAT JUL 4 2009
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MIDLAND COUNTY IN WEST TEXAS...
* UNTIL 630 PM CDT
* AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR COTTON FLAT...OR 9 MILES
SOUTH OF MIDLAND...MOVING NORTHEAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
VALLEY VIEW...
SPRABERRY...
GREENWOOD...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...PREFERABLY INSIDE
A STRONG BUILDING AWAY FROM WINDOWS.
&&
LAT...LON 3208 10179 3186 10178 3170 10184 3171 10219
3207 10215
TIME...MOT...LOC 2233Z 247DEG 9KT 3188 10202
$$2 follow-up statements
000
WWUS54 KMAF 042247
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
547 PM CDT SAT JUL 4 2009
TXC329-042330-
/O.CON.KMAF.SV.W.0264.000000T0000Z-090704T2330Z/
MIDLAND TX-
547 PM CDT SAT JUL 4 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR MIDLAND COUNTY...
AT 543 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
VALLEY VIEW...OR ABOUT 9 MILES SOUTHEAST OF MIDLAND...MOVING
NORTHEAST AT 10 MPH AND CAPABLE OF GUSTS TO NEAR 60 MPH. THERE IS
ALSO A SECOND SEVERE STORM IN NORTHWEST PARTS OF THE CITY OF MIDLAND
AND THE PUBLIC HAS REPORTED DIME SIZE HAIL AT LOOP 250 AND WADELY AT
544 PM. THIS STORM TOO MAY PRODUICE GUSTY WINDS TO 60 MPH AND HEAVY
RAIN WITH LOCAL FLOODING.
SOME LOCATIONS AFFECTED BY THESE SEVERE THUNDERSTORMS
INCLUDE...VALLEY VIEW...SPRABERRY AND GREENWOOD...AND MIDLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... HAIL... HEAVY RAIN... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.
&&
LAT...LON 3208 10179 3186 10178 3170 10184 3171 10219
3207 10215
TIME...MOT...LOC 2245Z 247DEG 9KT 3189 10199
$$000
WWUS54 KMAF 042322
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
622 PM CDT SAT JUL 4 2009
TXC329-042330-
/O.CON.KMAF.SV.W.0264.000000T0000Z-090704T2330Z/
MIDLAND TX-
622 PM CDT SAT JUL 4 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR MIDLAND COUNTY...
AT 618 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10
MILES SOUTH OF VALLEY VIEW...OR ABOUT 16 MILES SOUTHEAST OF
MIDLAND...MOVING NORTHEAST AT 20 MPH. THE STORM IN THE MIDLAND AREA
HAS WEAKENED BELOW SEVERE LEVELS. ALSO NEW STORMS HAVE DEVELOPED IN
SOUTHWEST MIDLAND COUNTY AND MAY EVENTUALLY MOVE NEAR THE CITY
MIDLAND BY 7 PM.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM
INCLUDE...SPRABERRY AND RURAL AREAS OF SOUTH CENTRAL MIDLAND COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS...HEAVY RAIN... AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...PREFERABLY
INSIDE A STRONG BUILDING AWAY FROM WINDOWS.
&&
LAT...LON 3208 10179 3186 10178 3170 10184 3171 10219
3207 10215
TIME...MOT...LOC 2319Z 228DEG 16KT 3180 10194
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:38 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, Jul 4, 2:38 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 238 PM CDT SAT JUL 4 2009 .DISCUSSION... LATEST SFC ANALYSIS SHOWS A LARGE...INVERTED TROUGH EXTENDING FROM WEST TEXAS NE TO THE MID MS VALLEY...AND A WEAK COLD FRONT EXTENDING FROM EAST CENTRAL KS TO NE NM. MEANWHILE...AREA RADARS SHOW CONVECTION HAS INITIATED OVER THE MOUNTAINS AND DEVELOPED INTO THE PLAINS. 12Z KMAF RAOB CAME IN VERY UNSTABLE...W/SBCAPES APPROACHING 3500 J/KG...BUT W/WEAK MID-LEVEL LR/S AND HIGH WET-BULB ZEROES. PWATS ARE OVER 150 PCT OF NORMAL...AND W/LIGHT WESTERLY STEERING FLOW...HEAVY RAINFALL/FLASH FLOODING WILL BE THE MAIN CONCERNS OVERNIGHT AND THE NEXT FEW DAYS. AS IN THE PAST FEW DAYS...MOST OF THE ONGOING CONVECTION SHOULD DISSIPATE W/LOSS OF DIURNAL HEATING...BUT AFOREMENTIONED COLD FRONT WILL CONTINUE MOVING TOWARDS THE AREA...W/MODELS CONSISTENTLY BRINGING IT THRU KMAF AT AROUND 12Z SUNDAY. FRONT IS THEN PROGGED TO STALL SW-NE ACROSS THE CWA SUNDAY...BEFORE EXITING TO THE SE SUNDAY NIGHT. NW FLOW ALOFT THEN RESUMES...AND THE NAM...GFS...AND ECMWF ALL BRING A SHORTWAVE AND POSSIBLE MCS THRU THE NE CWA MONDAY NIGHT. BRIEFLY TOYED AROUND W/ISSUING A FFA THRU SUNDAY NIGHT...BUT WOULD PREFER DEEPER WARM CLOUD DEPTHS TO AID IN COLLISION/COALESCENCE PROCESSES...AND A STRONGER LLJ. STILL ISOLATED FLASH FLOODING CANNOT BE RULED OUT...GIVEN SLOW STORM MOTION. TEMPS IN THE SHORT TERM WILL BE TRICKY...GIVEN THE WEAK FRONT...CLOUD COVER...AND PRECIPITATION...BUT FCST SOUNDINGS AND 850MB TEMP PROGS SUGGEST A BLEND OF GUIDANCE...LEANING CLOSER TO MET NUMBERS THAN MAV. FOR THE EXTENDED...MODELS BUILD THE RIDGE BACK EASTWARD INTO WEST TEXAS/SE NM...FOR A BIG WARMUP BY MIDWEEK. GFS TEMP FIELDS AND SOUNDINGS INCREASE 850MB TEMPS TO OVER 30C IN PLACES BY WEDNESDAY...WHICH WOULD SUGGEST GUIDANCE MAY BE A LITTLE COOL. IN GENERAL...WE STAYED ON THE WARMER SIDE. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 73 90 67 89 / 20 30 20 20 CARLSBAD NM 71 91 68 91 / 40 30 20 10 DRYDEN TX 76 101 75 97 / 10 20 20 20 FORT STOCKTON TX 73 95 70 91 / 20 20 20 20 GUADALUPE PASS TX 67 87 66 90 / 30 30 20 20 HOBBS NM 70 88 66 90 / 40 30 20 10 MARFA TX 65 87 63 88 / 30 30 20 20 MIDLAND INTL AIRPORT TX 73 92 67 90 / 20 20 30 20 ODESSA TX 73 92 67 91 / 30 20 30 20 WINK TX 76 94 69 95 / 30 30 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 01/44
Hazardous weather outlook, Jul 4, 1:57 PM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 157 PM CDT SAT JUL 4 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-051900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 157 PM CDT SAT JUL 4 2009 /1257 PM MDT SAT JUL 4 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MUCH OF THE AREA THIS AFTERNOON...WITH THUNDERSTORM COVERAGE BECOMING MORE WIDESPREAD TONIGHT AS A COLD FRONT APPROACHES THE AREA. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH THE WEEKEND INTO EARLY NEXT WEEK ACROSS A GOOD PORTION OF THE AREA. ON SUNDAY AND MONDAY...THE MAIN CONCERN WITH THESE STORMS WILL BE HEAVY RAINFALL AS A COLD FRONT STALLS ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jul 4, 4:15 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 415 PM CDT SAT JUL 4 2009 TXZ058-067-075-042145- WARD-PECOS-REEVES COUNTY AND UPPER TRANS PECOS- 415 PM CDT SAT JUL 4 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL REEVES...NORTH CENTRAL PECOS AND SOUTH CENTRAL WARD COUNTIES. AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER COYANOSA AT 414 PM CDT...MOVING NORTH AT 15 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR PORTIONS OF WEST TEXAS UNTIL 800 PM CD SATURDAY EVENING.
Special weather statement, Jul 4, 4:19 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 419 PM CDT SAT JUL 4 2009 TXZ045-046-042145- GAINES-DAWSON- 419 PM CDT SAT JUL 4 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN GAINES AND NORTHWESTERN DAWSON COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST OF CEDAR LAKE AT 417 PM CDT...MOVING NORTHEAST AT 10 MPH. OTHER STORMS ARE SCATTERED ACROSS THIS AREA AND GENERALLY REMAIN NORTH OF HIGHWAY 62/180 AND EAST OF SEMINOLE. GUSTY WINDS TO 55 MPH... HEAVY RAIN... SMALL HAIL... AND DEADLY LIGHTNING ARE POSSIBLE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SATURDAY EVENING FOR GAINES AND DAWSON COUNTIES.
Special weather statement, Jul 4, 4:59 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 459 PM CDT SAT JUL 4 2009 TXZ058-067-042230- WARD-REEVES COUNTY AND UPPER TRANS PECOS- 459 PM CDT SAT JUL 4 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL REEVES AND WESTERN WARD COUNTIES. AN INTENSIFYING THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST OF BARSTOW AT 459 PM CDT...MOVING NORTHEAST AT 10 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SATURDAY EVENING FOR WEST TEXAS.
Special weather statement, Jul 4, 5:05 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 505 PM CDT SAT JUL 4 2009 TXZ047-048-042230- SCURRY-BORDEN- 505 PM CDT SAT JUL 4 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN BORDEN AND NORTHWESTERN SCURRY COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF FLUVANNA NEAR FM 1269 AT 504 PM CDT...MOVING NORTHEAST AT 15 MPH. GUSTY WINDS TO 55 MPH... HEAVYV RAIN... SMALL HAIL... AND DEADLY LIGHTNING ARE POSSIBLE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SATURDAY EVENING FOR BORDEN AND SCURRY COUNTIES.
Special weather statement, Jul 4, 5:17 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 517 PM CDT SAT JUL 4 2009 TXZ062-042245- MIDLAND- 517 PM CDT SAT JUL 4 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN MIDLAND COUNTY. A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF COTTON FLAT AT 517 PM CDT...MOVING EAST AT 10 MPH. THIS STORM MAY AFFECT PARTS OF MIDLAND AND INTERSTATE 20 IN VICINITY OF MIDLAND. GUSTY WINDS TO 55 MPH... HEAVY RAIN... SMALL HAIL... AND DEADLY LIGHTNING ARE POSSIBLE.
Special weather statement, Jul 4, 5:30 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 530 PM CDT SAT JUL 4 2009 TXZ048-042300- SCURRY- 530 PM CDT SAT JUL 4 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL SCURRY COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER UNION AT 528 PM CDT...MOVING NORTH AT 15 MPH. THIS STORM WILL BE NEAR UNION AND SNYDER THROUGH 6 PM. GUSTY WINDS TO 55 MPH... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SATURDAY EVENING SCURRY COUNTY.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 3:42 PM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| Jul 4, 5:54 PM CDT | Areal Flood Advisory | MAF | Midland | 111 min |
| Jul 4, 6:45 PM CDT | Areal Flood Advisory | MAF | Howard | 2 hr |
| Jul 4, 6:55 PM CDT | Flash Flood Warning | MAF | Midland | 2 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.